Hyperplane arrangements with a lattice of regions. (English) Zbl 0698.51010

The authors’ abstract: “A hyperplane arrangement is a finite set of hyperplanes through the origin in a finite-dimensional real vector space. Such an arrangement divides the vector space into a finite set of regions. Every such region determines a partial order on the set of all regions in which these are ordered according to their combinatorial distance from the fixed base region.
We show that the base region is simplicial whenever the poset of regions is a lattice and that conversely this condition is sufficient for the lattice property for three-dimensional arrangements, but not in higher dimensions. For simplicial arrangements, the poset of regions is always a lattice.
In the case of supersolvable arrangements (arrangements for which the lattice of intersections of hyperplanes is supersolvable), the poset of regions is a lattice if the base region is suitably chosen. We describe the geometric structure of such arrangements and derive an expression for the rank-generating function similar to a known one for Coxeter arrangements. For arrangements with a lattice of regions we give a geometric interpretation of the lattice property in terms of a closure operator defined on the set of hyperplanes.
The results generalize to oriented matroids. We show that the adjacency graph (and a poset of regions) of an arrangement determines the associated oriented matroid and hence in particular the lattice of intersections.”
Reviewer: G.Sierksma


51M20 Polyhedra and polytopes; regular figures, division of spaces
51D20 Combinatorial geometries and geometric closure systems
05B35 Combinatorial aspects of matroids and geometric lattices
52Bxx Polytopes and polyhedra
Full Text: DOI EuDML


[1] G. Birkhoff,Lattice Theory, AMS Colloquium publications, Vol. 25, 3rd edn., American Mathematical Society, Providence, RI, 1967. · Zbl 0153.02501
[2] Björner, A.; Greene, C. (ed.), Orderings of Coxeter groups, No. 34, 175-195, (1984), Providence, RI
[3] Björner, A., Supersolvable arrangements of hyperplanes, Abstracts Amer. Math. Soc., 6, 182-182, (1985)
[4] R. Blind and P. Mani, On puzzles and polytope isomorphisms,Aequationes Math. (to appear). · Zbl 0634.52005
[5] N. Bourbaki,Groupes et algèbres de Lie, Hermann, Paris, 1968, Chapters 4-6.
[6] Bruggesser, H.; Mani, P., Shellable decompositions of cells and spheres, Math. Scand., 29, 197-205, (1971) · Zbl 0251.52013
[7] R. Cordovil, Sur les matroides orientés de rang trois et les arrangements de pseudodroites dans le plan projectif réel,European J. Combin.3 (1982), 307-318. · Zbl 0501.05021
[8] Cordovil, R., A combinatorial perspective on the non-Radon partitions, J. Combin. Theory, Ser. A, 38, 38-47, (1985) · Zbl 0571.05014
[9] Danaraj, G.; Klee, V., Shellings of spheres and polytopes, Duke Math. J., 41, 443-451, (1974) · Zbl 0285.52003
[10] Edelman, P. H., The lattice of convex sets of an oriented matroid, J. Combin. Theory Ser. B, 33, 239-244, (1982) · Zbl 0488.05024
[11] Edelman, P. H., The acyclic sets of an oriented matroid, J. Combin. Theory Ser. B, 36, 26-31, (1984) · Zbl 0542.05023
[12] Edelman, P. H., A partial order on the regions of ℝ \(n\) dissected by hyperplanes, Trans. Amer. Math. Soc., 283, 617-631, (1984) · Zbl 0555.06003
[13] Edelman, P. H.; Rival, I. (ed.), Abstract convexity and meet-distributive lattices, Proc. AMS-IMS-SIAM Conference on Combinatorics and Ordered Sets, Arcata, 1985, Providence, RI
[14] Edelman, P. H.; Jamison, R., The theory of convex geometries, Geom. Dedicata, 19, 247-270, (1985) · Zbl 0577.52001
[15] Folkman, J.; Lawrence, J., Oriented matroids, J. Combin. Theory Ser. B, 25, 199-236, (1978) · Zbl 0325.05019
[16] Greene, C.; Aigner, M. (ed.), Acyclic Orientations (Notes), 65-68, (1977), Dordrecht
[17] Greene, C.; Zaslavsky, T., On the interpretation of Whitney numbers through arrangements of hyperplanes, zonotopes, non-Radon partitions, and orientations of graphs, Trans. Amer. Math. Soc., 280, 97-126, (1983) · Zbl 0539.05024
[18] B. Grünbaum, Convex polytopes, Interscience, London, 1967. · Zbl 0163.16603
[19] B. Grünbaum, Arrangements of hyperplanes, inProc. Second Louisiana Conference of Combinatorics and Graph Theory, Baton Rouge (ed. Mullin,et al.), 1971.
[20] B. Grünbaum,Arrangements and Spreads, AMS Regional Conference Series in Mathematics, Vol. 10, American Mathematical Society, Providence, RI, 1972. · Zbl 0249.50011
[21] Grünbaum, B.; Shephard, G. C., Simplicial arrangements in projective 3-space, Mitt. Math. Sem. Giessen, 16, 49-101, (1984)
[22] Jambu, M.; Terao, H., Free arrangements of hyperplanes and supersolvable lattices, Adv. in Math., 52, 248-258, (1984) · Zbl 0575.05016
[23] G. Kalai, A simple way to tell a simple polytope from its graph,J. Combin. Theory Ser. A (submitted). · Zbl 0673.05087
[24] M. Las Vergnas, Sur les activités des orientations d’une géometrie combinatoire (Proc. Colloq. Mathématique Discrètes: Codes et Hypergraphes, Bruxelles, 1978),Cahiers Centre Études Rech. Opér.20 (1978), 283-300. · Zbl 0404.05018
[25] Vergnas, M., Convexity in oriented matroids, J. Combin. Theory Ser. B., 29, 231-243, (1980) · Zbl 0443.05026
[26] C. Lee, Personal communication.
[27] Shannon, R., Simplicial cells in arrangements of hyperplanes, Geom. Dedicata, 8, 179-187, (1979) · Zbl 0423.51013
[28] Solomon, L., The orders of the finite Chevalley groups, J. Algebra, 3, 376-393, (1966) · Zbl 0151.02003
[29] Stanley, R., Modular elements in geometric lattices, Algebra Universalis, 1, 214-217, (1971) · Zbl 0229.05032
[30] Stanley, R., Supersolvable lattices, Algebra Universalis, 2, 197-217, (1972) · Zbl 0256.06002
[31] Stanley, R.; Bondy, J. A. (ed.); Murty, U. S. R. (ed.)\(, T\)-free arrangements of hyperplanes, 539-539, (1984), New York
[32] Terao, H., Arrangements of hyperplanes and their freeness, I, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 27, 293-312, (1980) · Zbl 0509.14006
[33] Terao, H., Generalized exponents of a free arrangement of hyperplanes and Shephard-Todd-Brieskorn formula, Invent. Math., 63, 159-179, (1981) · Zbl 0437.51002
[34] Terao, H., Modular elements of lattices and topological fibration, Adv. in Math., 62, 135-154, (1986) · Zbl 0612.05019
[35] H. Terao, Personal communication.
[36] P. Wagreich,The Growth Function of a Discrete Group, Lecture Notes in Mathematics, Vol. 959, Springer-Verlag, Berlin, 1982, pp. 125-144.
[37] Winkler, P., Isometric embedding in products of complete graphs, Discrete Appl. Math., 7, 221-225, (1984) · Zbl 0529.05055
[38] T. Zaslavsky,Facing up to Arrangements: Face-Count Formulas for Partitions of Space by Hyperplanes, Memoirs of the American Mathematical Society, Vol. 154, American Mathematical Society, Providence, RI, 1975. · Zbl 0296.50010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.